Depression reduces sexual desire and ability, and the most common treatments for depression can actually exacerbate the problem, but there are some doctor recommended strategies to minimize the negative influence of anti depressant medications.
Depression and Sexual Desire
Depression often leads to a loss of sexual desire and in men, sometimes leads to erectile dysfunction. Depression affects certain neurotransmitters in the brain linked to pleasure and sexual desire, and with altered levels of these essential “fun” chemicals; it can be hard to get excited about things that are normally EXCITING!
People with depression may also have difficulty with otherwise normal intimacy behaviors, leading to a lessening of connection or closeness between sexual partners, and further compounding the problems of a lowered libido.
The brain is the most important of sexual organs, and when the brain is having trouble getting interested in sex, it’s hard for your body to react otherwise. Depression can lead to erectile dysfunction and a resulting loss of confidence, which can further entrench negative feelings and worsen an already tough situation
Without bettering the depression, many people cannot better their sexual problems – problematically though, the most common treatments for depression can have a devastating effect on sexual ability, and some people who although depressed had no sexual problems, find that with treatment and better mood, they now too deal with sexual dysfunction.
Anti Depressants and Sexual Dysfunction
The most commonly given first-line anti depressants, the SSRIs, induce sexual dysfunction in both men and women. Women experience a loss of libido and have more difficulty experiencing an orgasm. Men experience a lessened libido, difficulty in achieving ejaculation and erectile dysfunction.
About a third of people taking an SSRI will experience some degree of sexual difficulty.
The Solutions to Anti Depressant Caused Sexual Dysfunction
Doctors will recommend a number of strategies that can help a lot to improve sexual abilities in those that experience anti depressant caused dysfunction.
Some commonly recommended strategies include:
- Viagra (sildenafil) – Men taking an SSRI who were given Viagra reported improved erections, arousal, ejaculation and orgasm.
- A lower dosage of SSRI – Sexual dysfunction as a side effect of anti depressants seems to be dose dependent; the higher the dose taken, the greater the likelihood and severity of sexual dysfunction. Sometimes a reduction in SSRI dosage can provide adequate depressive symptoms relief while eliminating sexual side effects.
- Switching Anti Depressant – Certain anti depressants, such as Wellbutrin or Serzone, cause less sexual dysfunction than SSRI’s. If sexual dysfunction cannot be resolved, your doctor may suggest trying another type of anti depressant medication.
- Adding medications – Your doctor may recommend that instead of switching from SSRI’s, you try taking another medication in conjunction with the SSRI, to decrease the sexual side effects.
It is truly unfortunate that people suddenly experiencing uplifted mood after getting appropriate medication must also battle side effects such as sexual dysfunction. Thankfully, for the third of people who experience this side effect of SSRI’s there are a number of strategies that can improve sexual functioning, and in time, as the medication is tapered down, the side effects should disappear.
Page last updated Aug 05, 2010